Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 556, NWS Birmingham, AL

December 16, 2000St. Clair County, Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Dec 16, 2000, 4:23 PM CST for St. Clair County, Talladega County, Alabama. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 16, 2000, 4:23 PM CST (22:23 UTC)
Expired
Dec 16, 2000, 5:00 PM CST
In force
37 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties St. Clair County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 65 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 16, 4:35 PM CSTThunderstorm Wind 50 ELincoln, ALA few trees were blown down and temporarily blocked a roadway in Lincoln.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 2:30 PM CSTTornado WatchSPC4 hr
Dec 16, 4:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 531 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
531 m²/s²
0-3 km storm-relative helicity
563 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 3:36 PM CST, 47 minutes earlier.

Area forecast discussion, Dec 16, 3:36 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
336 PM CST SAT DEC 16 2000

THE COLD FRONT HAS ENTERED NW AL AND IT WILL MOVE COMPLETELY THROUGH
THE AREA BEFORE MIDNIGHT. EXPECT WATCH TO BE REISSUED BUT SEVERE
WEATHER THREAT WILL END WITH FROPA.  TEMPS WILL PLUMMET AFTER FROPA
AND FALL BELOW FREEZING ALL THE WAY TO MGM SUNDAY MORNING.  MOST
LOWS WILL PROBABLY BE WELL AFTER DAYBREAK SUNDAY AND RECOVER VERY
LITTLE DURING THE DAY. SNOW FLURRIES COULD OCCUR AS FAR SOUTH AS
MONGOMERY TOWARDS MORNING.  SOME LIGHT ACCUMULATION OF SNOW POSSIBLE
TN VALLEY BUT NOTHING SIGNIFICANT...ESPECIALLY WITH THE WIND
BLOWING MOST OF IT OFF OF FLAT SURFACES.  DITTO WITH SCATTERED SNOW
SHOWERS NORTH DURING THE DAY SUNDAY.

HAVE ISSUED A WINDCHILL ADVISORY FOR LATE TONIGHT AND SUNDAY
MORNING WITH WINDS IN THE 15 TO 25 MPH RANGE.  WIND CHILLS COULD
DIP TO MINUS TEN OR LOWER TN VALLEY AND AROUND ZERO ELSEWHERE.

TEMPS FORECAST TO DROP INTO THE TEENS MOST AREAS SUNDAY NIGHT.  WITH
TEMPS REMAINING BELOW FREEZING 30-36 HOURS NORTH AND UP TO 18 HOURS
SOUTH...HAVE OPTED FOR A HARD FREEZE WARNING ALSO.

TRICKY LITTLE SYSTEM COMING IN MONDAY PM BUT AS OF NOW IT LOOKS LIKE
ANY PRECIP AMOUNTS WILL BE LIGHT WITH SCATTERED RAIN POSSIBLE MONDAY
AFTERNOON AND FLURRIES MONDAY NIGHT INTO TUE.

HSV MM 023/026 016/037 029 0753-
BHM MB 027/030 017/042 030 0741-
MGM BB 031/035 019/046 032 077--=

.BHM...

nWINDCHILL ADVISORY ALL ZONES LATE TONIGHT AND SUNDAY MORNING.

HARD FREEZE WARNING NORTH AND CENTRAL LATE TONIGHT THROUGH SUNDAY
NIGHT AND FOR THE SOUTH SUNDAY NIGHT.

07

In the hours before

Local storm report, Dec 16, 1:09 PM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CST SAT DEC 16 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    RIPLEY                    AL   TORNADO
12/16/00   LIMESTONE                      TORNADO ON GROUND
                                          REPORTED BY EMA

100 PM     HALLS/ENGLEWOOD           AL   TORNADO
12/16/00   TUSCALOOSA                     *** 1 DEAD ***
                                          TORNADO REPORTED BY
                                          NUMEROUS SPOTTERS AND
                                          LOCAL NEWS TV LIVE-CAM
                                          PRELIMINARY REPORTS OF 1
                                          FATALITY
Special weather statement, Dec 16, 1:19 PM CST, 3 hours 4 minutes before
ALZ001>038-040>050-162104-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
119 PM CST SAT DEC 16 2000

...DANGEROUS SEVERE WEATHER EVENT ACROSS THE AREA THIS AFTERNOON AND
EVENING...

...TORNADOES...DAMAGING WINDS...AND LARGE HAIL ALL POSSIBLE ACROSS
THE AREA THIS AFTERNOON AND EVENING...

A VERY STRONG COLD FRONT CONTINUES TO MOVE ACROSS PARTS OF
MISSISSIPPI AND TENNESSEE TOWARDS THE AREA.  STRONG TO SEVERE
THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE APPROACHING COLD
FRONT.  DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL ALL BE
POSSIBLE AS THE THUNDERSTORMS MOVE THROUGH AHEAD OF THE COLD FRONT.
BECAUSE OF THIS THREAT...THE STORM PREDICTION CENTER HAS PLACED ALL
OF NORTHERN AND CENTRAL ALABAMA UNDER A MODERATE RISK OF SEVERE
THUNDERSTORMS.

THERE HAVE BEEN NUMEROUS REPORTS OF TORNADOES ACROSS PARTS OF WEST
CENTRAL AND NORTH ALABAMA.

PLEASE TAKE ACTIONS TO PROTECT YOURSELF FROM THE STORMS.

WHEN STORMS APPROACH OR A WARNING IS ISSUED...SEEK SHELTER IN AN
INTERIOR ROOM...SUCH AS A CLOSET...INTERIOR BATHROOM...OR HALLWAY.
CLOSE ALL DOORS. USE BLANKETS...QUILTS...OR PILLOWS TO COVER
YOURSELF. TORNADOES MAY BE OBSCURED BY RAIN...AND MAY NOT BE VISIBLE.
PLEASE DO NOT VENTURE OUTDOORS TO WATCH THE STORMS.

ONCE THE LEADING EDGE OF THE COLD FRONT PUSHES THROUGH LATE THIS
AFTERNOON AND THROUGH THE NIGHT...TEMPERATURES WILL PLUNGE.  YOU CAN
EXPECT TEMPERATURES TO FALL FROM THE BALMY 60S THIS AFTERNOON...INTO
THE 20S BY TONIGHT. WITH STRONG NORTHERLY WINDS OF 20 TO 30 MPH...AND
EVEN HIGHER GUSTS...WIND CHILLS WILL BE DANGEROUSLY LOW OVERNIGHT.

REMEMBER...OUTDOOR PETS ARE SUSPECT TO THE EXTREME COLD.  TRY TO KEEP
PETS INDOORS AS MUCH AS POSSIBLE TONIGHT AND TOMORROW.  IF THIS IS
NOT POSSIBLE...MAKE SURE OUTDOOR PETS HAVE WARM DRY SHELTER...AND
PROVIDE SUFFICIENT FOOD AND FRESH UNFROZEN WATER.

ALSO...TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR WATER
PIPES...PIPES SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP
SLOWLY.  THOSE THAT HAVE IN-GROUND SPRINKLER SYSTEMS SHOULD DRAIN
THEIR SYSTEMS...OR COVER ANY ABOVE-GROUND PIPES TO PROTECT THEM FROM
FREEZING.

TO TOP THE NIGHT OFF...THERE WILL BE A CHANCE OF SEEING SOME SNOW
FLAKES LATE TONIGHT AND SUNDAY MORNING ACROSS PARTS OF NORTHERN AND
CENTRAL ALABAMA.  IT APPEARS THERE COULD BE SOME LIGHT ACCUMULATIONS
ACROSS THE TENNESSEE VALLEY TONIGHT INTO SUNDAY MORNING.   AREAS
FURTHER SOUTH WILL JUST EXPERIENCE A FEW FLURRIES TONIGHT AND
SUNDAY MORNING.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE
ACTIVATION THIS AFTERNOON...EVENING...AND TONIGHT.
Local storm report, Dec 16, 1:30 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST SAT DEC 16 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

100 PM     HALLS/ENGLEWOOD           AL   TORNADO
12/16/00   TUSCALOOSA                     *** 1 DEAD ***
                                          TORNADO REPORTED BY
                                          NUMEROUS SPOTTERS AND
                                          LOCAL NEWS TV LIVE-CAM
                                          PRELIMINARY REPORTS OF 1
                                          FATALITY...NUMEROUS HOMES
                                          DESTROYED EAST OF HIGHWAY
                                          182

1235 PM    RIPLEY                    AL   TORNADO
12/16/00   LIMESTONE                      TORNADO ON GROUND
                                          REPORTED BY EMA...ROOFS
                                          BLOWN OFF HOMES IN OWENS
                                          COMMUNITY...NUMEROUS
                                          TREES DOWN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 1:21 AM CSTSevere Thunderstorm WarningBMXPerry29 min
Dec 16, 1:48 AM CSTSevere Thunderstorm WarningBMXPerry27 min
Dec 16, 2:03 AM CSTSevere Thunderstorm WarningBMXBibb42 min
Dec 16, 2:30 AM CSTSevere Thunderstorm WarningBMXJefferson45 min
Dec 16, 3:07 AM CSTSevere Thunderstorm WarningBMXBlount38 min
Dec 16, 3:22 AM CSTSevere Thunderstorm WarningBMXCullman23 min
Dec 16, 11:00 AM CSTSevere Thunderstorm WarningBMXColbert, Lauderdale45 min
Dec 16, 11:17 AM CSTSevere Thunderstorm WarningBMXMarion28 min
Dec 16, 11:28 AM CSTSevere Thunderstorm WarningBMXFranklin47 min
Dec 16, 11:48 AM CSTTornado WarningBMXSumter42 min
Dec 16, 11:49 AM CSTTornado WarningBMXFranklin26 min
Dec 16, 11:54 AM CSTSevere Thunderstorm WarningBMXMarion51 min
Dec 16, 12:01 PM CSTSevere Thunderstorm WarningBMXLawrence29 min
Dec 16, 12:14 PM CSTSevere Thunderstorm WarningBMXFranklin31 min
Dec 16, 12:17 PM CSTTornado WarningBMXGreene43 min
Dec 16, 12:20 PM CSTTornado WarningBMXLawrence25 min
Dec 16, 12:25 PM CSTSevere Thunderstorm WarningBMXBarbour35 min
Dec 16, 12:26 PM CSTSevere Thunderstorm WarningBMXMadison49 min
Dec 16, 12:28 PM CSTTornado WarningBMXLimestone32 min
Dec 16, 12:40 PM CSTTornado WarningBMXTuscaloosa50 min
Dec 16, 12:58 PM CSTTornado WarningBMXPerry47 min
Dec 16, 1:14 PM CSTSevere Thunderstorm WarningBMXLimestone, Madison, Morgan46 min
Dec 16, 1:17 PM CSTTornado WarningBMXJefferson58 min
Dec 16, 1:24 PM CSTSevere Thunderstorm WarningBMXDallas36 min
Dec 16, 1:33 PM CSTSevere Thunderstorm WarningBMXChilton42 min
Dec 16, 1:57 PM CSTTornado WarningBMXSt. Clair48 min
Dec 16, 1:59 PM CSTSevere Thunderstorm WarningBMXBlount46 min
Dec 16, 2:01 PM CSTSevere Thunderstorm WarningBMXLawrence29 min
Dec 16, 2:09 PM CSTSevere Thunderstorm WarningBMXCoosa36 min
Dec 16, 2:20 PM CSTTornado WarningBMXEtowah40 min
Dec 16, 2:26 PM CSTSevere Thunderstorm WarningBMXLimestone34 min
Dec 16, 2:31 PM CSTSevere Thunderstorm WarningBMXColbert, Franklin44 min
Dec 16, 2:33 PM CSTSevere Thunderstorm WarningBMXLamar, Marion27 min
Dec 16, 2:50 PM CSTTornado WarningBMXCherokee40 min
Dec 16, 2:51 PM CSTSevere Thunderstorm WarningBMXLauderdale24 min
Dec 16, 2:53 PM CSTSevere Thunderstorm WarningBMXHale, Perry37 min
Dec 16, 2:57 PM CSTSevere Thunderstorm WarningBMXDeKalb33 min
Dec 16, 3:02 PM CSTSevere Thunderstorm WarningBMXMarion13 min
Dec 16, 3:10 PM CSTSevere Thunderstorm WarningBMXBibb35 min
Dec 16, 3:16 PM CSTSevere Thunderstorm WarningBMXCalhoun29 min
Dec 16, 3:24 PM CSTTornado WarningBMXCalhoun, Cleburne36 min
Dec 16, 3:26 PM CSTSevere Thunderstorm WarningBMXLawrence, Limestone, Morgan34 min
Dec 16, 3:37 PM CSTSevere Thunderstorm WarningBMXFayette, Walker23 min
Dec 16, 3:37 PM CSTSevere Thunderstorm WarningBMXWinston23 min
Dec 16, 3:41 PM CSTSevere Thunderstorm WarningBMXShelby49 min
Dec 16, 3:46 PM CSTSevere Thunderstorm WarningBMXCullman, Morgan44 min
Dec 16, 3:52 PM CSTSevere Thunderstorm WarningBMXMadison38 min
Dec 16, 4:06 PM CSTTornado WarningBMXMorgan24 min
Dec 16, 4:24 PM CSTSevere Thunderstorm WarningBMXJefferson36 min
Dec 16, 4:25 PM CSTSevere Thunderstorm WarningBMXMadison20 min
Dec 16, 4:30 PM CSTSevere Thunderstorm WarningBMXJackson45 min
Dec 16, 4:33 PM CSTTornado WarningBMXAutauga42 min
Dec 16, 4:34 PM CSTSevere Thunderstorm WarningBMXCalhoun41 min
Dec 16, 4:41 PM CSTSevere Thunderstorm WarningBMXLowndes49 min
Dec 16, 4:44 PM CSTSevere Thunderstorm WarningBMXMarshall31 min
Dec 16, 4:54 PM CSTTornado WarningBMXElmore66 min
Dec 16, 5:03 PM CSTSevere Thunderstorm WarningBMXCherokee27 min
Dec 16, 5:06 PM CSTSevere Thunderstorm WarningBMXMontgomery54 min
Dec 16, 5:09 PM CSTSevere Thunderstorm WarningBMXJackson36 min
Dec 16, 5:11 PM CSTTornado WarningBMXShelby49 min
Dec 16, 5:22 PM CSTTornado WarningBMXCoosa23 min
Dec 16, 5:24 PM CSTSevere Thunderstorm WarningBMXDeKalb51 min
Dec 16, 5:26 PM CSTTornado WarningBMXMontgomery49 min
Dec 16, 5:33 PM CSTSevere Thunderstorm WarningBMXTallapoosa42 min
Dec 16, 5:33 PM CSTTornado WarningBMXTallapoosa42 min
Dec 16, 5:38 PM CSTSevere Thunderstorm WarningBMXSt. Clair37 min
Dec 16, 5:38 PM CSTTornado WarningBMXBullock, Macon37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.